June 06, 2007

Lyme still active?

A few additional notes about this last "rest cure" and other thoughts and I'll be done with it, put it away and look ahead to brighter and better times.

1) I am still startling the strange way I have since Y2K, with a high-pitched scream and my arms flying outward then flexing in front of my face or chest. (Lynnie describes this as resembling a moro, a reflex seen in infants. I dunno anything about this having never studied it in med school, though it seems strange that it is not seen ordinarily past infancy.) The startle is most pronounced when lightning strikes and sometimes with "surprising" thoughts or a certain triggering cascade of external and internal stimuli. Most of the time no one knocks on my door at home so unlike in the hospital I cannot use that certain trigger to gauge whether or not the startle is improving. What continues to worry me, though all the docs counsel patience, is that if Amoxicillin doesn't work properly, could additional brain damage be occuring?

2) When I weighed in this morning at 91 pounds -- a pound less than in the hospital -- I immediately took steps, ambivalent though I am about gaining. I made myself eat both cheese and Indian naan bread, a salad with creamy dressing and chocolate chip/pecan cookies, plus frozen grapes for supper tonight, which is three or four times more than I would usually get down. Even Ana, the evening nurse was impressed, though I didn't tell her why. Last week Dr O explained some of the reasons why my appetite is so limited-- something to do with the lean muscle mass that Xyrem helps produce via increased delta sleep which promotes the natural supply of human growth hormone (all of which I was low in for years) -- but alas, as usual I cannot quite recall the connections and path of her explanation. I might google it and see if I can find out more. Since Xyrem is clearly essential to me, both for narcolepsy and apparently to ameliorate some schizophrenia symptoms, there is no question at this time concerning whether or not I should take it. I simply have to live with this appetite thing and make myself eat enough not to lose more, ambivalence or no!

3)I read in Scientific American Mind that the reason Zyprexa causes weight gain has to do with its anti-histaminic action. What the article didn't explain is why anti-histamines, taken regularly at high enough doses cause weight gain in the first place, nor whether this understanding could help Eli Lilly modify Zyprexa enough to keep the benefits and alleviate the most troublesome side effect.

I happen to know from first-hand experience that regular use of anti-histamines does lead to substantial weight gain, if somewhat a less dramatic and rapid gain than Zyprexa's. In the early 90s, before Clozaril was approved and before I had met either Dr K or Dr O, both of whom would adequately treat my narcolepsy for the very first time, my sleep disorder diagnosis was constantly challenged. Because of this the necessary stimulant medication, Ritalin, was doled out in small amounts and often used as a bargaining chip in order to get me to take other less desirable meds. Never was it considered essential in its own right. As a result I never had enough to truly feel alert over the course of a single day, and often took twice the day's dosage to do so, only to suffer the next, having none.
Finally, knowing that Benadryl woke me up rather than put me to sleep, I took matters into my own hands and started taking doses of that along with the Ritalin I was permitted. It took some time to find out how much would keep me truly alert, but it came to 1500mg a day eventually, at which point I started putting on weight. I didn't understand why my appetite, always under control, had suddenly grown beyond any limits I was accustomed to. In fairly short order I went from 102 to 130lbs, all the while feeling to blame, castigating myself, assuming that I was changing due to having reached my 40s and lost any will power. I had no idea I was under the influence of the drug! Or that a drug could do something like that to a person. After a disastrous trial on Clozaril, I lost the anti-histamine weight but when Zyprexa came out in 1996 it made things even worse; I gained up to 150+ despite walking 5 miles a day, then gained 20lbs more after Y2K's meltdown. These drug effects are so subtle, even when the result is not: you don't feel like the drug is doing anything TO you, you merely feel like YOU are choosing to eat more, say, or to read 10 books at a time. Never quite able to understand which is truly you and what can rightly be attributed to the drug. I mean, if the weight gain was a drug side effect, what was my joyous ability to read and my drive to learn? A side effect? A result of the reduction of symptoms? Something actively produced by Zyprexa or simply the liberation of the true me? And how can one tell?

I started writing late today, so I have to leave this shorter than usual tonight. Tomorrow is a busy day, so I might not be up for much writing then, but Friday is free until the evening. I hope I will get a chance to write a fair amount during the day. Saturday, likewise is quiet, because on Sunday Karen and I get up at the crack of dawn to go to the flea market to try to sell our jewelry. Wish me luck as I need to make a little pocket money to justify all the supplies I've bought and to help me make it through the month...



Posted by pamwagg at June 6, 2007 09:49 PM | TrackBack


Post a comment

Please enter this code to enable your comment -
Remember Me?